Colorado, 2012

Avalanche in Colorado, January 1, 2012

January 1, 2012 · NWS BOU · 1 event in 1 county or zone

Two backcountry skiers triggered an avalanche near Berthoud Pass. One of the skiers was caught and partially buried in the slide.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Two backcountry skiers triggered an avalanche near Berthoud Pass. One of the skiers was caught and partially buried in the slide. He sustained a broken arm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 1, 10:45 AM MST, 3 hours earlier.

Area forecast discussion, Jan 1, 10:45 AM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
1045 AM MST SUN JAN 1 2012

.UPDATE...LATEST ANALYSIS SHOWS A WEAK FRONTAL PUSH MOVING ACROSS
THE NORTHERN BORDER WITH A BATCH OF MID LEVEL CLOUDINESS BEHIND
IT. AS A RESULT...WE WILL INCREASE SKY COVER A BIT AND LOWER MAX
TEMPS A COUPLE DEGREES OVER THE NORTHEAST PLAINS. OTHERWISE
FORECAST IS ON TRACK WITH TRANQUIL WEATHER CONDITIONS BEHIND
YESTERDAYS WINDSTORM.

&&

.AVIATION...GIVEN WEAK FRONTAL PUSH/SURGE MOVING ACROSS THE NORTHERN
BORDER...WIND DIRECTION SHOULD REMAIN MORE NORTH/NORTHEASTERLY
THROUGH THE AFTERNOON HOURS. THEN WINDS WILL TRANSITION TO TYPICAL
SOUTH/SOUTHWEST IN THE 01Z-04Z TIME FRAME. VFR CONDITIONS WITH
ONLY FEW-SCT CLOUDS ABOVE 8000 FT AGL.

&&

.PREV DISCUSSION... /ISSUED 400 AM MST SUN JAN 01 2012/

..CORRECTION TO FIRST PARAGRAPH FOR A FEW MISSING WORDS... .

SHORT TERM...IT/LL BE CONSIDERABLY MORE TRANQUIL TODAY AFTER
YESTERDAY/S BIG BORA WIND STORM. THE SYSTEM RESPONSIBLE HAS MOVE
WELL EAST OF COLORADO NOW WITH THE REGION UNDER A NORTHWEST FLOW
ALOFT AHEAD OF AN UPPER RIDGE MOVING THIS WAY FROM THE GREAT BASIN.
HOWEVER WINDS HAVE YET TO TOTALLY GO AWAY SUCH AS UP ALONG THE
CONTINENTAL DIVIDE AND ON THE LEE SLOPE OF THE FRONT RANGE WHERE THE
PASS FEW HOURS WLY WINDS CONTINUED TO GUST IN THE 30-40 MPH RANGE.
STRONG MTN TOP STATIC STABILITY...THE PRESENCE OF A MTN WAVE AND
50-80KT NWLY FLOW AT MID-LEVELS MAIN REASON FOR THE LINGERING WINDS.
ON THE PLAINS ENHANCED DRAINAGE FLOW OFF THE PALMER DIVIDE HAS KEPT
SPEEDS UP IN THE 14-22KT RANGE AT D.I.A. AND POINTS SOUTH AND EAST
OF DENVER PAST FEW HOURS. SHOULD SEE THESE WINDS SLACKING OFF QUITE
A BIT NEXT COUPLE OF HOURS WITH THE MTN WAVE RELAXING AND MOVING
EAST AWAY FROM THE FRONT RANGE. HOWEVER AT THE SAME TIME...RUC...
HRRR AND NAM MODELS SHOW NWLY SFC WINDS PICKING ACROSS THE NERN
CORNER OF THE STATE THROUGH THE MORNING WITH A MID-LEVEL JET SPEED
MAX LOWERING AS IT PASSES BY. COULD SEE SPEEDS IN THE 20-25KT RANGE
IN THIS AREA LATER THIS MORNING THRU EARLY THIS AFTERNOON...THEN A
STEADY DROP OFF IN SPEEDS THEREAFTER. OTHERWISE SOME MOUNTAIN WAVE
CLOUDINESS EARLY THIS MORNING...THEN FILTERED SUNSHINE REST OF THE
DAY WITH PASSING CIRRUS. TEMPERATURES TODAY AT OR SLIGHT BELOW
AVERAGE FOR THIS DATE. TONIGHT LOOKS CALM AND CLEAR WITH MIN
TEMPERATURES SLIGHTLY WARMER IN MOST AREAS.

LONG TERM...HIGH PRESSURE RIDGE ALOFT WILL MOVE ACROSS COLORADO ON
MONDAY WITH CONTINUE DRY CONDITIONS AND MORE NOTICEABLE TEMPERATURE
WARMUP. WITH THE DOWNSLOPE FLOW READINGS WILL BE IN THE UPPER 40S TO
MID 50S OVER MOST SECTIONS OF THE PLAINS. FOR TUESDAY...CONTINUED
WARMING BUT MORE WINDS AS A STRONGER WEST TO NORTHWEST FLOW PATTERN
DEVELOPS AS RIDGE MIGRATES EAST AND WEAK TROF MOVES ACROSS THE
NORTHERN HIGH PLAINS. WE WILL MOST LIKELY SEE SOME GUSTS IN THE
40-50KT RANGE OVER THE MOUNTAINS AND HIGHER FOOTHILLS BUT DOESN'T
LOOK HIGH WINDS AT THIS TIME.  MORE RIDGING FOR WEDNESDAY AND
THURSDAY AS TEMPERATURES CLIMB TO WAY ABOVE SEASONABLE NORMALS.

THERE STILL LOOKS TO BE A PATTERN CHANGE COME LATE IN THE
WEEK...AROUND LATE FRIDAY AND SATURDAY BUT LONG RANGE MODELS ARE
QUITE DIFFERENT IN THE HANDLING OF ENERGY APPROACHING COLORADO. AS
WITH YESTERDAY'S RUNS...THE GFS IS THE MOST PROGRESSIVE BUT
WEAKER...WHILE THE EUROPEAN IS STILL SHOWING A CUTOFF LOW DEVELOPING
IN THE DESERT SOUTHWEST. GFS ENSEMBLE PLOTS ARE QUITE TANGLED. AT
THIS TIME WITH MUCH UNCERTAINTY WILL MAINTAIN THE SLIGHT CHANCE POPS
FOR MUCH OF THE CWA IN THE FRIDAY AND SATURDAY TIME FRAME. CERTAINLY
SOME COOLER TEMPERATURES LOOK TO BE ON TAP.

AVIATION...SOUTH-SOUTHEAST WINDS OF 12-20 KNOTS IN HOUR OR
SO...THEN A STEADY DROP OFF IN SPEEDS TO UNDER 10 KNOTS FOR THE
REMINDER OF THE DAY. MID AND HIGH LEVEL MOUNTAIN WAVE CLOUDINESS
SHOULD MOVE SOUTHEAST OF THE METRO AREA BY MID-MORNING. OTHERWISE
VFR CONDITIONS FOR THE NEXT 24 HOURS WITH WINDS ASSUMING THEIR
TYPICAL DRAINAGE PATTERN AFTER DARK.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BARJENBRUCH
LONG TERM....ENTREKIN
AVIATION...BARJENBRUCH
Hazardous weather outlook, Jan 1, 10:48 AM MST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1048 AM MST SUN JAN 01 2012

COZ030>051-021300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1048 AM MST SUN JAN 01 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BARJENBRUCH/DANKERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
January 1, 1:45 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Injuries
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358633.